Pennsylvania, 2004

Flood in Pennsylvania, March 7, 2004

March 7, 2004 · NWS CTP · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Mar 7, 3:44 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 7, 3:44 AM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
344 AM EST SUN MAR 7 2004

.DISCUSSION...
TRANSITION TO COOLER NORTHWEST FLOW REGIME THIS WEEK CONTS TO TAKE
PLACE TODAY WITH FIRST IN SERIES OF CLIPPER SYSTEMS USHERING IN
COLDER AIR ALOFT...AND REINTRODUCING SNOW TO THE FORECAST.  ETA/GFS
SIMILAR IN BRINGING PRECIPITATION SHIELD INTO THIS FORECAST AREA
MAINLY AFTER 18 UTC...SO WENT WITH CAT POPS NORTHERN/WESTERN
SECTIONS TODAY WITH LIKELIES TO THE EAST. WITH RELATIVELY WARM
BOUNDARY LAYER CONDITIONS TO START...SHOULD SEE A MIXTURE OF RAIN
AND SNOW ACROSS THE MOUNTAINS AND PLAIN RAIN OVER THE MID TO LOWER
SUSQ.  SOME SLUSHY ACCUMS UP TO AN INCH ARE POSSIBLE MAINLY ON THE
RIDGES OVER WESTERN AND NORTHERN PA BY LATE AFTERNOON.

QPF IN THE .25 TO .4 INCH RANGE SUPPORTS A LIGHT SNOWFALL OVER THE
WESTERN AND NORTHERN MOUNTAINS THIS AFTERNOON THROUGH LATE TONIGHT.
GENERALLY GOING WITH TOTAL ACCUMS IN THE 1 TO 3 INCH RANGE...WITH
LESSER AMOUNTS TOWARDS THE CENTRAL AND SOUTH CENTRAL MOUNTAINS.  AIR
MASS DESTABLIZES THIS AFTERNOON WITH SFC BASED CAPES INCREASING TO
200 TO 400 J/KG2 AND LIS BELOW ZERO TOWARDS LATE AFTERNOON - MIGHT
SUPPORT A FEW HEAVIER SNOW BURSTS OR GRAUPEL SHOWERS.

MAIN PRECIP SHIELF ADVANCES OFF TO THE EAST TONIGHT WITH COLD AND
UNSTABLE BOUNDARY LAYER CONDS IN LARGE SCALE NORTHWEST FLOW KEEPING
SNOW SHOWER AND FLURRY CHANCES GOING OVERNIGHT AND MONDAY.

NEXT CLIPPER SYSTEM DIGS MUCH FURTHER SOUTH THAN THE CURRENT ONE ON
TUESDAY...AS UPPER TROF CARVES OUT WELL SOUTH TO THE CAROLINAS.
STILL MAY SEE SOME FLURRIES OR LIGHT SNOW SHOWERS AFFECT PORTIONS OF
OUR AREA...BUT MAIN DYNAMICS LOOK TO DROP WELL SOUTH AS 850 TEMPS
DIP TO -10 OVR N CENTRAL PA.  SOME MODERATION STILL SEEN IN THE LATE
WED TO EARLY THU TIMEFRAME AHEAD OF A SHEARING COLD FRONT DUE TO
ARRIVE THU AFTERNOON WITH ANOTHER BRIEF PUNCH OF COLD AIR AT THAT
TIME.  MODERATION STILL SEEN BEYOND IN DAYS 7 AND 8 WITH BROAD
SOUTHWEST FLOW ALOFT RETURNING...AND POTENTIAL STORMINESS RETURNING
NEXT MONDAY.

&&

.HYDROLOGY...
MINOR FLOODING IS OCCURRING FOR THE WEST BRANCH SUSQUEHANNA AT
MONTGOMERY AND IS FORECAST TO CONTINUE THROUGH THIS AFTERNOON.
THE LATEST STAGE REPORTED BY THE EMERGENCY MANAGEMENT COORDINATOR
WAS ESTIMATED AT 16.7 FEET AROUND MIDNIGHT. THE MAXIMUM STAGE
FORECASTED IS AROUND 17.5 FEET SUNDAY AFTERNOON. ALL OTHER POINTS
WILL CREST AT OR BELOW CAUTION STAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     50  34  45  27 /  40  60  20  10
WILLIAMSPORT   43  32  41  25 /  70  70  40  10
BRADFORD       36  23  31  17 /  90  70  30  20
JOHNSTOWN      38  25  33  22 /  60  60  30  20
ALTOONA        43  30  38  25 /  60  60  20  10
STATE COLLEGE  41  30  38  25 /  70  70  20  10
SELINSGROVE    46  32  41  25 /  50  70  30  10
LANCASTER      50  33  45  28 /  40  60  20  10
YORK           50  33  45  28 /  40  60  20  10
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

DEVOIR
Hazardous weather outlook, Mar 7, 4:55 AM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
455 AM EST SUN MAR 7 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-071155-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
455 AM EST SUN MAR 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Southern Lycoming

When
March 7, 5:00 AM EST to 8:00 PM EST
Where
Southern Lycoming forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Rain and snow melt caused the West Branch Susquehanna River at Montgomery to exceed flood stage. The river rose above flood stage at 05:00 EST on the 7th, crested at 17.6 feet at 11:30 EST on the 7th, and fell back below flood stage at 20:00 EST on the 7th. The high waters affected the Colonial campground and the World Series Little League complex. South Main Street in Montgomery also experienced some flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387112.